What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 4, 10:52 AM MST, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 4, 10:52 AM MST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1152 AM MDT Fri Aug 4 2023
.SHORT TERM...(Today through Saturday night)
Issued at 209 AM MDT Fri Aug 4 2023
Today/Tonight...The flow aloft turns more zonal with weak
disturbances likely in the flow. Precipitable water values decrease
to 0.7 to 1.0 inch. It appears there will be enough moisture and
instability for scattered afternoon showers and thunderstorms.
Although severe storm parameters decrease somewhat, the shear and
instability still favors a few strong to possibly severe storms in
the afternoon and evening over the Nebraska panhandle. Maximum
temperatures will be slightly cooler across our northern counties
with cooler 700 mb temperatures, with slightly warmer temperatures
for our southern counties where less cloud cover is expected and
downslope west winds will occur. Showers and thunderstorms will
gradually mostly end from south to north overnight.
Saturday/Saturday night...As a portent of things to come in the
fall, a fairly decent shortwave trough aloft will move across the
Dakotas, sending a cold front across our counties, and producing
autumnal like maximum temperatures only in the mid 60s to mid 70s
with gradients supporting blustery northwest winds of 15 to 30 mph.
Looks like enough low and mid level moisture for isolated to
scattered afternoon and evening showers and thunderstorms.
Precipitation will end after midnight with relatively cool overnight
low temperatures in the mid 40s to lower 50s.
.LONG TERM...(Sunday through Thursday)
Issued at 209 AM MDT Fri Aug 4 2023
The long term forecast remains on track with this forecast package.
A wet start to the week is expected with elevated precipitation
chances Sunday and Monday. The remainder of the long term looks
drier as a warming trend begins Monday and continues through the
long term. Gusty winds across the CWA are expected periodically
through the long term forecast.
A weak upper-level ridge is expected to flatten out Sunday and shift
south of the CWA as an upper-level shortwave pushes east over the
Midwest. As the ridge flattens out a subtle upper-level shortwave
pushes towards the region with modest 500mb cyclonic vorticity
advection present. A 700mb low continues to dig southeasterly across
eastern Nebraska and western Iowa with slightly enhanced flow
present across the Nebraska Panhandle. These enhanced lower-level
winds will produce strong winds across the Panhandle as the low
continues to move away from the region. Additionally, a 700mb
shortwave moves across southeast Wyoming and provides additional
lift to the area. Synoptic lift from the upper-level shortwave and
cyclonic vorticity advection allows for an increased chance for
showers and thunderstorms Sunday. PW values will be low compared to
recent days, with PW values in the 0.70-0.80 inch range across the
Panhandle and 0.70 inches across southeast Wyoming. Limited CAPE
will be available across the region Sunday, but may be enough to get
a few stronger storms. Temperatures on Sunday range from the upper-
60s to mid-70s across the CWA.
Showers and thunderstorms linger into the morning on Monday as the
700mb shortwave continues to push east and clear the CWA. Behind
this shortwave is an upper-level shortwave that is progged to move
across the CWA through the afternoon on Monday. Amplified upper-
level flow coupled with modest 500mb cyclonic vorticity advection
provides synoptic lift across the region throughout the afternoon
Monday. There is some disagreement between the GFS and ECMWF on the
exact potency of the upper-level shortwave. The GFS suggests a
sharper, more potent shortwave, while the ECMWF suggests a smoother,
more subtle shortwave. Despite these differences, both models
suggest a similar precipitation distribution across the region. PW
values Monday will be similar to values seen for Sunday.
Temperatures Monday will be slightly warmer, with highs ranging from
the low-70s to upper-70s across the region.
A drier spell begins Tuesday as the upper-level flow turns more
northwesterly. However, the GFS and ECMWF begin to differ
significantly Tuesday and through the remaining long term. Both
models suggest another upper-level shortwave digging through the
region. The GFS suggests this feature will move northeast of the CWA
throughout the day Tuesday, while the ECMWF is almost an entire day
behind the GFS and suggests the shortwave will dig from northwest to
southeast across the entire CWA. On Wednesday, the GFS shows a
separate shortwave digging across the region, while the ECMWF has a
secondary shortwave digging through Thursday. Despite the
significant differences between the long range models at this time,
it does look likely that several upper-level disturbances will
impact the CWA Tuesday through Thursday. Kept PoPs near the 15-20%
levels each day as the evolution, track, and timing of these
shortwaves remains unclear. Temperatures continue to warm for the
remaining long term, with highs increasing a degree or two each day.
Highs on Tuesday range form the upper-70s to mid-80s, with
Wednesday's highs being about a degree warmer and Thursday's being
two degrees warmer than Wednesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1140 AM MDT Fri Aug 4 2023
Satellite shows the initial cumulus cloud development getting
started across the area as breezy westerly winds begin at the
surface. Still looking at widely scattered showers and
thunderstorms developing in the next few hours. Storms may bring
gusty winds and brief heavy rainfall. HiRes models continue to
show that the I-80 corridor including KCYS and KSNY is the most
likely area for a storm to move directly over, so added in a TEMPO
group for wind and VIS reductions here. Amendments may be needed
for other terminals currently with VCTS or VCSH if storm activity
becomes more widespread than currently anticipated. Activity
should wane fairly early this evening, with quiet conditions
tonight gusty northwest winds develop over the high plains mid
Saturday morning.
&&
.FIRE WEATHER...
Issued at 209 AM MDT Fri Aug 4 2023
Fire weather concerns will remain low due to above average
rainfall across the area recently, combined with cooler
temperatures the next several days. Gusty and erratic winds will
be present due to daily chances of showers and thunderstorms, but
afternoon minimum humidity values will be above critical
thresholds, with good overnight recovery.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...RUBIN
LONG TERM...AM
AVIATION...MN
FIRE WEATHER...RUBIN
Hazardous weather outlook, Aug 4, 1:20 AM MST, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
220 AM MDT Fri Aug 4 2023
WYZ101>119-050830-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
220 AM MDT Fri Aug 4 2023
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Isolated to scattered afternoon and evening thunderstorms will
occur, with the storms producing gusty and erratic winds up to
50 mph.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
There will be a chance of afternoon and evening thunderstorms
Saturday through Monday, with mostly dry conditions Tuesday
through Thursday.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-050830-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
220 AM MDT Fri Aug 4 2023
This hazardous weather outlook is for portions of panhandle
Nebraska.
.DAY ONE...TODAY AND TONIGHT
Isolated to scattered afternoon and evening thunderstorms will
occur, with the storms producing gusty and erratic winds. A few of
the strongest storms may produce wind gusts to 55 mph and small
hail.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
There will be a chance of afternoon and evening thunderstorms
Saturday through Monday, with mostly dry conditions Tuesday
through Thursday.
.Spotter information statement...
Spotter activation will not be needed.
Rubin
In the hours before
Special weather statement, Aug 4, 12:41 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
141 PM MDT Fri Aug 4 2023
NEZ020-054-WYZ118-119-042015-
Kimball NE-Banner NE-Central Laramie County WY-
East Laramie County WY-
141 PM MDT Fri Aug 4 2023
...Strong thunderstorms will impact portions of northwestern Kimball,
southwestern Banner and northeastern Laramie Counties through 215 PM
MDT...
At 140 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles east of Whitaker to 8 miles north of
Pine Bluffs. Movement was east at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Albin and Gun Barrel.
This includes Interstate 80 in Nebraska between mile markers 3 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4132 10475 4118 10396 4145 10370 4154 10451
TIME...MOT...LOC 1940Z 280DEG 10KT 4137 10464 4130 10404
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
NatoliSpecial weather statement, Aug 4, 1:04 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
204 PM MDT Fri Aug 4 2023
WYZ101-042045-
Converse County Lower Elevations WY-
204 PM MDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of southwestern
Niobrara and east central Converse Counties through 245 PM MDT...
At 203 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Douglas, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Douglas and Lost Springs.
This includes Interstate 25 in Wyoming between mile markers 125 and
140.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4262 10489 4266 10543 4294 10542 4299 10490
TIME...MOT...LOC 2003Z 264DEG 20KT 4279 10526
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
NatoliSpecial weather statement, Aug 4, 1:10 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
210 PM MDT Fri Aug 4 2023
NEZ020-054-042100-
Kimball NE-Banner NE-
210 PM MDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of northern Kimball and
southern Banner Counties through 300 PM MDT...
At 210 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Oliver Campground, or 12 miles northwest of Kimball,
moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kimball and Dix.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4125 10398 4142 10401 4157 10353 4123 10343
TIME...MOT...LOC 2010Z 260DEG 17KT 4133 10386
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
NatoliSpecial weather statement, Aug 4, 1:18 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
218 PM MDT Fri Aug 4 2023
WYZ117>119-042045-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
218 PM MDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of southeastern Laramie
County through 245 PM MDT...
At 218 PM MDT, Doppler radar was tracking a strong thunderstorm over
South Greeley, or near Cheyenne, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cheyenne, Burns, South Greeley, Hillsdale, Warren AFB, Frontier Park,
Warren Af Base, Carpenter, Ranchettes, Fox Farm-College and South
Greeley High.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 1 and 14.
Interstate 80 in Wyoming between mile markers 355 and 392.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4118 10494 4132 10426 4100 10421 4100 10495
TIME...MOT...LOC 2018Z 260DEG 46KT 4109 10482
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TrudelSpecial weather statement, Aug 4, 1:29 PM MST, 1 minute before
Special Weather Statement
National Weather Service Cheyenne WY
229 PM MDT Fri Aug 4 2023
NEZ055-042115-
Cheyenne NE-
229 PM MDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of central Cheyenne
County through 315 PM MDT...
At 229 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Brownson, or 13 miles northwest of Sidney, moving east
at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dalton, Gurley and Colton.
This includes Interstate 80 in Nebraska between mile markers 44 and
48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4120 10324 4138 10324 4143 10281 4113 10281
TIME...MOT...LOC 2029Z 271DEG 18KT 4129 10314
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Trudel